Blizzard, Cheyenne Foothills
- When
- April 21, 2:30 PM MST to April 22, 8:00 PM MST
- Where
- Cheyenne Foothills forecast zone
- Property damage
- $100,000
- Reported by
- EMERGENCY MANAGER
9 blizzard, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 21, 2:15 PM MST, 15 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
315 PM MDT SAT APR 21 2001
ETA WAS ABOUT ON TRACK AT 18 UTC/NOON WITH 500 MB LOW JUST NORTHEAST
DAG CA. AVN LOOKED A HAIR SLOW. APPARENT VORTICITY LOBE FROM CENTRAL
UT ALONG SOUTHERN BORDER WY ON SATELLITE LOOP FITS WELL WITH ETA.
HAVING 2.0 TO 4.5 MB PRESSURE FALLS OVER MOST CO SOUTHWARD. EXPECT
RAPIDLY DEEPENING OF SURFACE LO OVER SOUTHEAST CO LATE TONIGHT/SUN
AM AS UPPER LOW CROSSES CO ROCKIES AND SPINS UP. ETA KICKS 500 MB LOW
TO NEAR ONL NEB BY 42 HRS/MIDNIGHT SUN. AVN SLIGHTLY FARTHER TO IN
NORTH SD. SURFACE LOW WILL BE WELL TO EAST THEN. TOUGH CALL WITH THIS
STORM...AS IS USUAL WITH SPRING STORMS...WILL BE TIMING OVER CHANGE
OVER TO WET SNOW. THICKNESSES...700 MB TEMPS...WET BULB TEMPS
FAVORABLE ENOUGH ON ETA FOR PRECIP TO CHANGE OVER BY 12 UTC SUN FROM
CYS NORTHWARD AND LUSK WESTWARD...SO WILL ISSUE WNTR STORM WARNG.
TOUGHER CALL WILL BE FROM TOR-PINE BLUFFS EASTWARD THROUGH WESTERN
NEB PANHANDLE. POINT OF CONCERN IS THAT THETA-E VALUES ON ETA IN
700-500 MB LAYER FROM LAR EASTWARD DON'T DROP BELOW 309K UNTIL AFTER
12 UTC. MICROPHYSICAL CONDITIONS WON'T BE IDEAL FOR DENTRITIC GROWTH
UNTIL THIS HAPPENS. HAVE DELAYED WNTR STORM FOR TOR-PINE BLUFFS
UNTIL SUN...AS HAD NEB PANHANDLE. ALSO...WILL KEPT WINTER STORM
WATCH INTO SUN EVENING. ETA HAS AXIS OF HEAVIEST QPF FROM 00 UTC
SUN-00 UTC MON JUST EAST CYS TO CDR. AVN HAS AXIS FROM SOUTHWEST OF
LAR TO RAP. BOTH PROBABLY OVERDOING QPF. WILL CUT BY 25-50%. THINK
AXIS WILL RUN FROM LARAMIE MTNS NORTHEASTWARD. MAY NEED BLIZZARD
WARNING FOR AREAS EAST OF LARAMIE MTNS AT SOME TIME SUN AS WORST
CASE.
.CYS...
WY...WNTR STORM WARNING MOST SE LT TNGT/SUN. ZNS 59..60..63>67..69.
WNTR STORM WATCH SE BORDER SUN/SUN EVENG. ZNS 68..70.
NE...WNTR STORM WATCH WRN 2/3RDS PNHNDL SUN & SUN EVENG. ZNS
1>3..19>21..54..55.
COXNEZ001>003-019>021-054-055-WYZ059>070-212330- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 940 AM MDT SAT APR 21 2001 SPOTTER ACTIVATION WILL NOT BE NECESSARY THIS AFTERNOON. THE AIRMASS OVER SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE WILL BECOMING INCREASINGLY MOIST AND REMAIN GENERALLY STABLE THIS AFTERNOON AND TONIGHT. IN THE WYOMING AND NEBRASKA COUNTIES BORDERING THE COLORADO BORDER...THE AIRM(ASS MAY BECOME WEAKLY UNSTABLE BY THIS EVENING AS A CENTRAL ROCKIES WINTER STORM SYSTEM STARTS DEVELOPING. COX WCJIN-WYSE-WYNE
The national radar mosaic for the moment the first event began.
9 blizzard. Local standard time, as filed.
The second major winter storm in 10 days produced heavy snow over much of southeast Wyoming, with blizzard conditions in some spots. 12 to 16 inches of snow fell in Douglas, Lusk, Elk Mountainand Medicine Bow, WY, with 8 to 10 inches recorded in Wheatland and Cheyenne. All roads out of Cheyenne, WY, were closed again, as was much of Interstate 80. Power outages were also reported in parts of Laramie County as winds gusted to around 40 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2001Every state in 2001This day in weather historyWarnings in Wyoming, April 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5237213, 5237214, 5237215, 5237216, 5237217, 5237218, 5237219, 5237220, 5237221.